Research shows that while Effexor does treat major depression or anxiety disorders, it also can be very harmful to come off of the drug.

Withdrawal symptoms while attempting to stop taking prescription antidepressants is common, even expected. But some of the harmful effects of Effexor withdrawal are not just uncomfortable and scary — they can be downright fatal. The worst of the withdrawal symptoms include nausea, diarrhea and “brain zapping.” Brain zapping is when you feel like lightening bolts are going off inside of your head. Many people are also describing a sensation called “brain shivers.”

Some patients become frustrated when doctors described their withdrawal symptoms with the term “discontinuation syndrome,” feeling that the term lessened the immensity and severity of their symptoms. Some patients even feel they are victims of false advertising because they felt that they weren’t properly informed of these harmful effects before taking the drug. Some of the more common withdrawal symptoms include:

  • insomnia/sleepiness
  • ringing in the ears
  • feeling agitated or moody
  • a high incidents of headaches
  • nightmares
  • tremors


The declared brain zapping effect wasn’t believed at first to be due to Effexor withdrawal, but continuous complaints from patients coming off of the drug have made the effect to be understood as a very common one. Some people also have complained of vision problems including blurred vision in the early days of withdrawal.

Right now doctors agree that if you want to come off of Effexor, you should do it slowly and under the supervision of your doctor. Trying to do it alone or quitting cold turkey is not only dangerous, it can be potentially fatal. Even if you are taking a small amount of Effexor or taking a low dosage, you should not quit cold turkey. Talk to your doctor immediately if you experience any of the symptoms listed in this article. Not everyone will experience all of these symptoms but it is best to keep your doctor informed.